Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 152, NWS Amarillo, TX

July 18, 2020Hartley County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 18, 2020, 7:07 PM CDT for Hartley County, Oldham County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2020, 7:07 PM CDT (00:07 UTC)
Expired
Jul 18, 2020, 7:36 PM CDT
In force
29 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hartley County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 92 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.1 hours before the alert went out and 339 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2628 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:44 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 18, 6:44 PM CDT, 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
644 PM CDT Sat Jul 18 2020

.UPDATE...
Thunderstorms have developed and increased in coverage across the
western TX Panhandle along the better moisture axis over the
area. These storms may also be enhanced as subtle weakness in NM
drifts east and in fact this and boundaries flying all around the
area could keep storms on the radar much of the night. A rogue
wind gust is possible given the high downdraft CAPE exceeding 1500
j/kg, while ML CAPE only around 700-1000 j/kg (slightly higher
east) limit updraft strength along with the weak shear over the
area. Based on trends and 18z guidance, the forecast was updated
a bit earlier in the aftn to increase POPs to solid 50 across the
NW and also expanded lower end SCT POPs a bit further east into
the AMA area. Other than some tweaking to hourly timing, no other
changes were made.

&&

.AVIATION...
Thunderstorms impacting TAF sites is the main concern this cycle.
SCT storms could impact all three sites this evening, however DHT
and GUY have the greatest chance and included TEMPOs for TSTMS
for these sites, although did not restrict CIGs and VSBY to MVFR
or lower given low chance for a complete direct hit. TSTMs will
re-fire SUN AFTN and be even more widespread in the evening with
all areas likely impacted toward the end of the forecast period or
slightly beyond. Exact timing of TSTMs is difficult given the
unorganized nature of the storms and an isolated storm could
happen any time in the 24 hour period even outside hours
highlighted in the TAFs.

&&

.PREV DISCUSSION... /Issued 208 PM CDT Sat Jul 18 2020/

SHORT TERM...

Today...
Model soundings are becoming mostly uncapped this afternoon
across roughly the western 2/3rds of the Panhandles. Though flat
upr ridging remains over the area...just enough instability should
build this afternoon to promote some isolated convection. Surface
wind and thermodynamic fields are pretty homogeneous over the
area but there may be a bit of convergence from the sfc to h85
along the US60 corridor where southerly winds meet southwesterly
winds. This might be the most likely area for seeing the first
storms today though with weak shear and limited forcing, expect
pulse storm mode with gusty winds the main threat. Though there is
no upslope flow today in ern NM, a weak wave should help to kick
off a few more storms a bit later in ern NM and the wrn
Panhandles. These storms are also expected to be pretty "pulsey"
in nature with gusty winds to 55 MPH the main threat. We could
even see a bit of dry microburst type activity today given the
high storm bases. Recent rains should keep lightning induced fire
starts to a relative minimum compared to what we've seen recently.

Tonight...
Shower and storm activity may linger through the overnight hours,
though nothing more than some hit and miss rain and sporadic wind
gusts are expected.

Sunday...
Better surface moisture and some upslope flow will almost
certainly lead to increased storm coverage on Sunday. After
predominately remaining below 1000 J/kg today, MLCAPE values will
tack on another 500-750 J/kg due mainly to a 7-10F uptick in sfc
dewpts under similar conditions aloft. Speed shear will remain
very weak, but there will be a bit of directional turning so
storm mode should be a little more multicell than pulse tmrw.
Cloud bases will be much lower tmrw afternoon than this afternoon
but the increased instability and slightly better organization
will keep the gusty wind threat similar to today's. Some severe
hail and even brief heavy rains will both be possible tmrw as
well. Coverage looks pretty decent N and W of the US60 corridor
and had no reason to stray very far from high chc/low likely NBM
pops tmrw afternoon/evening. Temps will be cooler than today with
highs only in the low to mid 90s for most. NBM is again well above
most guidance for highs but it seemed to know something the
models didn't for today so see no reason to argue it tmrw.

Simpson

LONG TERM...Monday through Friday...
Monday looks like the most promising day in the extended for some
showers/thunderstorms. Showers and a few isolated storms will
continue to linger into Monday morning across the forecast area.
This precipitation will likely clear out by mid-morning before
storms are expected later that afternoon. An upper level
shortwave is present between between two ridges, however winds
remain light aloft. At 850mb there is an apparent lee side low
that will provide additional dynamic forcing for storms firing off
the Rockies Monday afternoon, along with an axis of 700mb theta-e.
Temperatures will be a few degrees cooler than the past week with
highs in the mid 90s, but convective heating doesn't seem to be an
issue. Instability parameters suggest an isolated severe storm is
possible with MLCAPE values of 1000-2000 J/kg and shear of 20-30
knots. Moisture is not an issue with monsoonal moisture advected
over the forecast area and surface dewpoints progged to be in the
upper 50s to lower 60s. Inverted V soundings with steep low level
lapse rates indicate the main threat with storms Monday being
gusty winds.

The remainder of the extended period has temperatures steady in
the mid 90s as the ridge aloft begins to move east across the
southern CONUS. There is a chance to see some showers/storms off
the higher terrain move into the western Panhandles Tuesday and
Wednesday. By Wednesday, an upper level closed low begins to
enter the western CONUS in central California. This pattern brings
south southwesterly winds aloft for West Texas, which cuts off
any precipitation chances as the monsoonal moisture remains west
of the forecast area.

Rutt

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 7 PM CDT this evening for the following
     zones: Palo Duro Canyon.

OK...None.

&&

88/88
Hazardous weather outlook, Jul 18, 1:59 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
159 PM CDT Sat Jul 18 2020

OKZ001>003-TXZ001>020-317-191200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
159 PM CDT Sat Jul 18 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

High temperatures of 105 to 107 degrees are anticipated today at
the Palo Duro Canyon State Park. A Heat Advisory is in effect for
this area until 7 PM this evening.

Thunderstorms are expected to develop across much of the Oklahoma
and Texas Panhandles late this afternoon and tonight. A few storms
will have the potential to become strong to severe, with damaging
winds the primary hazard.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible across much of the Oklahoma and Texas
Panhandles late Sunday afternoon through Tuesday night, and then
across far western sections of the area late Wednesday afternoon
and evening. A few storms that develop during this time period
will have the potential to become strong to severe, with large
hail and damaging winds the primary hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 18, 5:40 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Amarillo TX
540 PM CDT Sat Jul 18 2020

TXZ006-011-182315-
Hartley TX-Oldham TX-
540 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM AND
SOUTHEASTERN HARTLEY COUNTIES UNTIL 615 PM CDT...

At 540 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Channing, or 23 miles north of Vega, moving
northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Channing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3549 10247 3559 10257 3575 10238 3557 10220
TIME...MOT...LOC 2240Z 238DEG 15KT 3559 10245

Beat
Special weather statement, Jul 18, 6:33 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
633 PM CDT Sat Jul 18 2020

TXZ006-007-011-012-190015-
Hartley TX-Potter TX-Moore TX-Oldham TX-
633 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OLDHAM...
NORTHWESTERN POTTER...SOUTHWESTERN MOORE AND SOUTHEASTERN HARTLEY
COUNTIES UNTIL 715 PM CDT...

At 632 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Channing, or 23 miles north of Vega, moving northeast
at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Channing and Boys Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3545 10245 3558 10253 3580 10223 3557 10206
TIME...MOT...LOC 2332Z 238DEG 15KT 3558 10238

Beat
Special weather statement, Jul 18, 6:34 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Amarillo TX
634 PM CDT Sat Jul 18 2020

TXZ011-190015-
Oldham TX-
634 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OLDHAM COUNTY UNTIL
715 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles east of Adrian, or 9 miles west of Vega, moving northeast at 15
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Adrian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3528 10270 3543 10245 3529 10231 3519 10260
      3519 10263
TIME...MOT...LOC 2334Z 238DEG 15KT 3528 10258

Beat

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:12 PM CDTSpecial Weather StatementAMAPotter48 min
Jul 19, 4:28 PM CDTSpecial Weather StatementAMASherman47 min
Jul 19, 5:49 PM CDTSpecial Weather StatementAMAArmstrong26 min
Jul 19, 4:48 PM CDTSpecial Weather StatementAMACimarron42 min
Jul 19, 5:20 PM CDTSpecial Weather StatementAMACimarron25 min
Jul 19, 5:34 PM CDTSevere Thunderstorm WarningAMACimarron21 min
Jul 19, 6:07 PM CDTSpecial Weather StatementAMACimarron23 min
Jul 19, 6:16 PM CDTSevere Thunderstorm WarningAMACimarron59 min
Jul 19, 6:47 PM CDTSevere Thunderstorm WarningAMACimarron, Texas49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.